Alert archive / Wyoming / Red Flag Warnings in 2024
Red Flag Warning 9, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Apr 13, 2024, 2:52 AM MDT for 4 counties in Wyoming. It took effect at Apr 13, 2024, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2024, 2:52 AM MDT (08:52 UTC)
- In effect from
- Apr 13, 2024, 12:00 PM MDT
- Expired
- Apr 13, 2024, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Cheyenne, WY
Counties Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 157 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3160 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949 WWUS85 KCYS 130852 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 252 AM MDT Sat Apr 13 2024 ...FIRE WEATHER WATCH FOR PARTS OF SOUTHEAST WYOMING SATURDAY AND SUNDAY... WYZ418-432-140000- /O.NEW.KCYS.FW.W.0009.240413T1800Z-240414T0100Z/ Middle North Platte River Basin/Niobrara and Converse High Plains- Bordeaux/Chugwater/Wheatland- 252 AM MDT Sat Apr 13 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 418 AND 432... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon today to 7 PM MDT this evening. * AFFECTED AREA...Fire weather zones 418 and 432. * WIND...West winds 15 to 20 MPH with gusts to 30 MPH this afternoon. * HUMIDITY...Afternoon humidity 12 to 15% today. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ WYZ430-431-140000- /O.CON.KCYS.FW.A.0005.240414T1800Z-240415T0100Z/ Laramie Foothills and High Plains-Laramie East High Plains- 252 AM MDT Sat Apr 13 2024 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430 AND 431... * AFFECTED AREA...Fire weather zones 430 and 431. * WIND...South winds 15 to 20 mph with gusts to 30 mph Sunday afternoon. * HUMIDITY...Afternoon humidity 10 to 15 percent Sunday afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
232 WWUS85 KCYS 131931 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 131 PM MDT Sat Apr 13 2024 ...FIRE WEATHER WATCH FOR PARTS OF SOUTHEAST WYOMING SATURDAY AND SUNDAY... WYZ430-431-132045- /O.CAN.KCYS.FW.A.0005.240414T1800Z-240415T0100Z/ Laramie Foothills and High Plains-Laramie East High Plains- 131 PM MDT Sat Apr 13 2024 ...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430 AND 431... The National Weather Service in Cheyenne has cancelled the Fire Weather Watch. Arrival of stronger winds now looks to be Sunday evening...well after the low humidity has recovered. Therefore...the Fire Weather Watch has been cancelled. $$ WYZ418-432-140100- /O.CON.KCYS.FW.W.0009.000000T0000Z-240414T0100Z/ Middle North Platte River Basin/Niobrara and Converse High Plains- Bordeaux/Chugwater/Wheatland- 131 PM MDT Sat Apr 13 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY NORTHWEST WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 418 AND 432... * AFFECTED AREA...Fire weather zones 418 and 432. * WIND...West winds 15 to 20 MPH with gusts to 30 MPH this afternoon. * HUMIDITY...Afternoon humidity 12 to 15 percent today. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 12, 10:39 PM MDT, 4 hours 13 minutes earlier. Its key messages:
- Above normal temperatures expected across much of the region Friday and through the weekend. Afternoon highs in the upper 60s and 70s across the area.
- Elevated to locally critical fire weather conditions possible in the afternoon Friday through Sunday.
- Potential for a storm system to impact the region next week, but confidence on any expected impacts are low at this time.
Area forecast discussion, Apr 12, 10:39 PM MDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1039 PM MDT Fri Apr 12 2024
.KEY MESSAGES...
- Above normal temperatures expected across much of the region
Friday and through the weekend. Afternoon highs in the upper
60s and 70s across the area.
- Elevated to locally critical fire weather conditions possible
in the afternoon Friday through Sunday.
- Potential for a storm system to impact the region next week,
but confidence on any expected impacts are low at this time.
&&
.UPDATE...
Issued at 324 PM MDT Fri Apr 12 2024
Fuels personnel just updated fuels to NO across western Carbon
County...which prompted the cancellation of the Fire Weather
Watches for Saturday and Sunday. Updates have been sent.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 240 PM MDT Fri Apr 12 2024
Stationary leeside front runs from roughly Sidney...north to
Guernsey to Gillette this afternoon. West of this
front...dewpoints in the upper teens and low 20s being reported.
East of the front...dewpoints in the low 30s are being observed.
Pretty quiet day ongoing so far. Elevated fire weather
conditions out near Rawlins this afternoon with humidity right
around 15 percent and wind gusts in the mid 30mph range. Held
off on any fire headlines for today as Rawlins is the only
station reporting critical fire weather conditions at this time.
Next Pacific low pressure system off the coast of northern
California at this time. This feature may come into play for
critical fire weather conditions over the weekend.
Upper 700mb ridge axis passes into the Cheyenne CWA this evening
and into western Nebraska Saturday morning. GFS 700 and 750mb
winds increase overnight tonight up near 30kts that continue
through 18Z Saturday. Given what happened at Rawlins
today...decided to issue a Fire Weather Watch for FWZs 422 and
423 for Saturday afternoon. Local fire headline guidance showing
some moderate to high critical fire weather conditions out by
Rawlins Saturday afternoon. Not totally convinced yet on Red
Flag Conditions and will let the evening and overnight crews
take another look before issuing a warning.
California low moves onshore across central California Saturday
afternoon and into southern Utah/Nevada Saturday evening. Upper
ridge builds back over the CWA. GFS soundings for Carbon County
showing winds off the surface up to 35-40kts mixing down to the
surface. Better chances for critical fire weather conditions
Sunday for Carbon County. As for Laramie County...GFS showing a
narrow ribbon of stronger 800mb southeasterly wins during the
afternoon at 20-25kts. Decided to add FWZs 430 and 431 in a
Fire Weather Watch to be on the safe side for Sunday. Continued
warm and dry through the sort term otherwise.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 240 PM MDT Fri Apr 12 2024
A benign weather pattern turns cooler, wetter, and more unsettled
starting Monday and continuing through at least mid-week.
Monday a trough drops into Four Corners region and begins to wrap
moisture into southeast Wyoming and turn flow easterly. As
temperatures are still forecast to be in the 60s to 70s ahead of the
cold front, with the increased moisture, easterly upslope flow, and
a few hundred J/kg of CAPE, a few thunderstorms across the High
Plains is not out of question. Current long range model runs are
showing this low rapidly developing and closing off in southeast
Colorado Monday night/Tuesday morning and ejecting eastward,
followed by a very brief ridging ahead of the next low pressure
system dropping out of Canada. Tuesday as the low ejects eastward
there is still the potential for rain showers in the plains, but the
thunderstorm chance is lower. Wednesday is where models diverge
quite drastically in their solutions. Overall, long range models
seem to keep southeast Wyoming and western Nebraska in the warmer
temperatures for longer, decreasing the total snow amounts, but
keeping the rain chances around until Wednesday night, then
transitioning to snow. This transition is nearly 24 hours later than
what models were showing yesterday. Both the ECMWF and GFS have
continued to waffle back and forth in terms of both precipitation
amounts and warmer/colder temperatures. That being said, cluster
analysis is actually in somewhat close agreement more toward the
warmer temperatures, but total QPF amounts still vary by nearly
0.20+ inches across southeast Wyoming and western Nebraska. This
means, confidence is still low in terms of how cold temperatures
will drop, how much precipitation people will receive, and if that
precipitation will be rain or snow and when that transition will
happen. However, confidence is increasing that precipitation will be
mainly rain or a rain/snow mix until Wednesday.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 1033 PM MDT Fri Apr 12 2024
VFR for TAFs through the forecast period. Winds will be mostly
VRB overnight for terminals, before rapidly picking up midday Saturday
morning. Wind gusts of 20-30 knots will be expected after 16z
for all terminals.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Sunday afternoon through Sunday
evening for WYZ430-431.
NE...None.
&&
UPDATE...GCC
SHORT TERM...GCC
LONG TERM...LEG
AVIATION...BWHazardous weather outlook, Apr 12, 3:05 AM MDT, 23 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 305 AM MDT Fri Apr 12 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-130915- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 305 AM MDT Fri Apr 12 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.